Kentucky, 2012

Flash Flooding and Flood in Kentucky, August 5, 2012

August 5, 2012 · NWS LMK · 8 events in 4 counties and zones

An early morning thunderstorm on August 5th brought heavy rain that briefly closed State Highway 70 in Barren County. Later that afternoon, slow moving thunderstorms developed in a moisture rich air mass ahead of a cold front that was moving south across southern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An early morning thunderstorm on August 5th brought heavy rain that briefly closed State Highway 70 in Barren County. Later that afternoon, slow moving thunderstorms developed in a moisture rich air mass ahead of a cold front that was moving south across southern Indiana. Despite the scattered nature of this convection, several nearly stationary storms produced excessive rainfall across central Kentucky south of Louisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 5, 1:23 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 5, 1:23 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 AM EDT SUN AUG 05 2012

.Short Term (Today through Tonight)...
Issued at 320 AM EDT Sun Aug 5 2012

...Strong to Severe Storms Expected this Afternoon/Evening...

A very challenging forecast is in store for the short term period.
Current radar imagery shows convection over southern IL/western KY
headed eastward into our area.  Intermittent convection was also
noted along a sfc cold front stretching from the Great Lakes down
through central IL/MO and out westward into northern OK.  The most
immediate threat would be the southern IL/western KY cluster which
shows signs of weakening this morning.  No strong winds have been
reported out of this cluster in several hours now.  However, very
heavy rainfall and excessive lightning remain.  Think that this
cluster will continue to weaken as it moves eastward into western
portions our area by between 4-5am EDT.  The cluster will be
battling a slightly more stable environment from rains in our
western sections yesterday and it will become more displaced from
better flow aloft associated with the sfc front and upper level
trough.  Thus, think that our severe threat for this morning is very
small.  Most likely we'll see moderate to strong storms with heavy
rainfall and lots of lightning this morning.

Convection for the rest of the day is dependent on how this first
cluster of convection behaves this morning and where the actual sfc
front ends up by this afternoon.  No model is doing superb on
handling convection this morning, however, the 0Z NAM12 and 4Z RAP
seem to be doing the best.  Therefore, will use a combo of these
models as well as obs/trends to produce the afternoon forecast.

For this afternoon, believe convection should re-fire some where
along the actual sfc front by early afternoon.  It's still a bit
uncertain as to where the front will be at that time, but the best
guess attm is along the Ohio River by early afternoon.  Convection
will mostly likely re-fire near the river over southeast Indiana or
far northern KY first closer to the best dynamics and also in an
area that may see less cloud cover during the morning hours
according to the latest satellite trends.  The line is expected to
fill in farther south across the rest of central KY this afternoon.
A line of multicell clusters or short line segments will be the
likely storm mode with strong to severe storms possible.  The main
threats with these storms will be damaging winds, dangerous
lightning, and very heavy rainfall.  Although small, wet hail will
be possible as well.  The best time for strong to severe storms this
afternoon/evening looks to be between 2pm to 10pm EDT.  After that
time, the severe threat will diminish with lingering storms along
the front tonight over south central KY as the front makes slow
progress SE.

As for temps, we should be limited to the mid to upper 80s for highs
today with plenty of clouds/rain most of the day.  Lows tonight will
range from the lower 60s north to lower 70s south depending on the
track of the front.

.Long Term (Monday through Saturday)...
Issued at 300 AM EDT Sun Aug 5 2012

Could have some showers and a few storms lingering across southeast
portions of the forecast area Monday morning. These should quickly
exit the area as the front continues a slow push southeast and
surface high pressure builds in. Expect temperatures will take some
time to rebound across the southeast with the lingering precip and
cloud cover. So, these locations will likely only reach the lower
80s, while points north and west will top out in the mid and upper
80s.

With high pressure across the area through at least Wednesday,
expect temperatures ranging from the mid 80s to low 90s and dry
conditions. The only storm chance appears to be located along the
higher terrain southeast of the forecast area, with very little
chance of making it into our southeast. Overnight lows will range
from the mid 60s to low 70s.

Models continue to agree that an upper-level trough will deepen and
slowly track across the Great Lakes from late Thursday through
Saturday. A cold front associated with this system will then move
through Thursday night and Friday. There remains some differing
opinions amongst the guidance as to when this front will actually
traverse the forecast area. However, with the approach of the front
and increasing instability, there could be storm development
Thursday afternoon/evening. Will leave scattered showers and storms
in the forecast for Thursday afternoon, with chances continuing
through Friday as storms continue along and ahead of the front.
Shower and thunderstorm chances appear to come to an end by late
Friday/early Saturday.

Temperatures Thursday will be tricky with cloud cover and precip
chances, but still believe upper 80s to around 90 degrees is
reasonable. Then some cooler air behind the front will enter the
Ohio Valley as we head into the weekend, with highs generally in the
low to mid 80s.

&&

.Aviation (06Z TAF Issuance)...
Issued at 130 AM EDT Sun Aug 5 2012

MCS over eastern MO and southern IL continues to make progress
eastward this morning.  This complex will eventually make its way
into the TAF sites around sunrise which is later than previously
forecast.  Barring no development ahead of the current line (525Z),
storms should reach SDF around 10Z, BWG around 11Z, and LEX around
12Z.  In thunderstorms, conditions will likely be reduced to MVFR
possibly even IFR.  For now will keep the TEMPO MVFR in place.

Ahead of any t-storms this morning, low level wind shear will be
present as sfc winds remain from the south around 5-8 kts while
winds aloft are from the SW around 32-38 kts.  Although the speed
shear is marginal, felt that the borderline speed shear plus
good directional shear still warranted a TAF mention.

After morning storms, it should take time for the atmosphere to
destabilize once again. Therefore, will not mention any more storms
at SDF, but could see redevelopment ahead of the cold front in the
afternoon at BWG/LEX. Cold frontal passage should be in the
early/mid afternoon with winds veering to westerly and then
northwesterly. Slightly later frontal passage at BWG/LEX could allow
for late afternoon storm development.

Once storms cease tonight, low cigs and vsby (IFR-MVFR) will become
a concern.  Will handle in the next TAF issuance and focus this TAF
more on t-storm timing.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......AMS
Long Term........MJP
Aviation.........AMS
Hazardous weather outlook, Aug 5, 1:46 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 AM EDT SUN AUG 5 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061100-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
346 AM EDT SUN AUG 5 2012 /246 AM CDT SUN AUG 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS
A COLD FRONT AND UPPER LEVEL TROUGH MOVE THROUGH THE REGION.
STORMS THIS MORNING ARE EXPECTED TO BE MODERATE TO STRONG WITH
VERY HEAVY RAINFALL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.
STORMS THIS AFTERNOON ALONG THE COLD FRONT WILL HAVE A GREATER
POTENTIAL TO BECOME SEVERE MAINLY ALONG AND EAST OF INTERSTATE 65.
STRONG TO SEVERE STORMS WITH DAMAGING WINDS...SMALL
HAIL...TORRENTIAL RAINFALL...AND INTENSE LIGHTNING WILL BE
POSSIBLE MAINLY BETWEEN 2 PM TO 10 PM EDT...1 PM TO 9 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED STORMS MAY LINGER NEAR THE SURFACE FRONT
OVER PORTIONS OF SOUTH CENTRAL AND EAST CENTRAL KENTUCKY THROUGH
MONDAY MORNING.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THURSDAY AND FRIDAY AS
AN UPPER LEVEL TROUGH BRINGS MULTIPLE DISTURBANCES AND A COLD
FRONT THROUGH THE REGION. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAINFALL...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO SEND REPORTS OF STRONG WINDS...WIND DAMAGE...MINOR
FLOODING...AND HAIL TO THE NWS IN LOUISVILLE VIA THE SPOTTER
HOTLINE...ESPOTTER...TWITTER...OR FACEBOOK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT
HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE).

AMS/MJP

The radar

The Louisville radar (KLVX), 98 km away, was scanning. The volume nearest the first event began at 09:50 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 2 heavy rain, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Barren

When
August 5, 3:50 AM CST
Where
Barren County, 1.1 mi W of Hiseville to 1.18 mi W of Hiseville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.100, -85.820

Local law enforcement reported that water covered a portion of highway 70 between Griderville and Hiseville.

Thunderstorm Wind, Butler

When
August 5, 3:40 PM CST
Where
Butler County, Sugar Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.080, -86.670

Bowling Green broadcast media reported that a large oak tree was downed near the town of Sugar Grove. Dime sized hail was fell with this storm.

Flash Flood, Hardin

When
August 5, 6:14 PM EST
Where
Hardin County, Elizabeth Town to 0.36 mi NNE of Elizabeth Town
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.700, -85.870

In Elizabethtown, a spotter reported that six to seven inches of flowing water closed the State Highway 31 bypass near St John Road.

Flash Flood, Hardin

When
August 5, 6:30 PM EST
Where
Hardin County, 1.3 mi WNW of Rineyville to 0.97 mi W of Rineyville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.755, -85.993

A section of State Highway 220 near Rineyville was closed due to high water.

Heavy Rain, Hardin

When
August 5, 6:30 PM EST
Where
Hardin County, 2.07 mi N of Franklin Xrds
Reported by
Mesonet
Coordinates
37.700, -86.020

A Kentucky Mesonet rain gauge located 8 miles west of Elizabethtown measured 3.33 inches of rain in 40 minutes.

Flash Flood, Hardin

When
August 5, 7:05 PM EST
Where
Hardin County, 1.29 mi ESE of Cecilia to 0.93 mi SSE of Cecilia
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
37.660, -85.930

High water briefly blocked the entrance to the Dollar General Store along Highway 62 near Cecilia.

Heavy Rain, Grayson

When
August 5, 6:37 PM CST
Where
Grayson County, Tar Hill
Reported by
Trained Spotter
Coordinates
37.570, -86.220

A spotter northwest of Big Clifty measured 4.5 inches of rain. This rain fell within a 2 hour period.

Flash Flood, Hardin

When
August 5, 10:41 PM EST
Where
Hardin County, 0.69 mi N of Martin Box to 0.95 mi NNE of Martin Box
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.680, -85.900

Local law enforcement reported that a water rescue was required from a vehicle at the Elizabethtown youth soccer facility.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388753, 388752, 388746, 388747, 388750, 388748, 388751, 388749.